• Electroconvulsive therapy (ECT) can produce various cardiac arrhythmias; however, to our knowledge, no other alterations have been described in the ECG. A 75-year-old woman was admitted to the Methodist Hospital in Brooklyn, NY, because of depression. She had had no cardiac symptoms and had been in good health. She was not receiving any medications. Physical examination showed no abnormalities. Findings from the routine laboratory tests, a chest roentgenogram, and the initial ECG were normal. In view of the severe depression, a series of ECTs were given to the patient during a two-week period. A repeated ECG showed deep T-wave inversions in leads I, II, III, aVF, and V1 to V6. The patient was completely asymptomatic. Serial enzyme determinations were normal. A brain scan, gated-pool scan, computed tomography scan of the head, and a technetium Tc 99m pyrophosphate scan were all normal. Serial ECGs showed a persistence of the deep T-wave inversions. There were no QRS changes. There was no evidence of a cerebral vascular accident or pericarditis. The T-wave changes in our patient were not due to a myocardial infarction. Thus, ECT can produce striking T-wave abnormalities in the ECG that can simulate an acute myocardial infarction.
(Arch Intern Med 1983;143:1786-1787)